How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Bob Your Own Question
Dr. Bob
Dr. Bob, Medical Doctor
Category: Medical
Satisfied Customers: 5055
Experience:  20 Years in Internal Medicine, Neurology and Sports Medicine
Type Your Medical Question Here...
Dr. Bob is online now
A new question is answered every 9 seconds

MY husband had an extended stay in the hospital about 2 1/2

Customer Question

MY husband had an extended stay in the hospital about 2 1/2 months since the every thing he puts in his mouth taste sour it's hard for him to eat, when I inquired at the hospital I got no answers been home 8 weeks now it's still the same.
JA: OK. The Doctor will need to help you with this. Is there anything else the Doctor should be aware of?
Customer: He had to have his right foot amputated blood clot went down his leg he has a-fib crones disease also had a bad staff infection when he was in the hospital.
JA: OK. Got it. I'm sending you to a secure page on JustAnswer so you can place the $5 fully-refundable deposit now. While you're filling out that form, I'll tell the Doctor about your situation and then connect you two.
Submitted: 5 months ago.
Category: Medical
Expert:  Dr. Bob replied 5 months ago.
Is he on coumadin?
Customer: replied 5 months ago.
not anymore only when they did tpa while trying to save his foot
Customer: replied 5 months ago.
no I don' t want a live phone call and my card better not be charged I already gave $5 dollars for this and still no answer for what to do.
Expert:  Dr. Bob replied 5 months ago.
Usually when there is a blood clot, or a person has afib, we put him on coumadin (warfarin). Is he on another blood thinner?
Expert:  Dr. Bob replied 5 months ago.
The reason this is important is that coumadin can result in an altered sense of taste.
Expert:  Dr. Bob replied 5 months ago.
If this is the cause, there are alternative options available.
Expert:  Dr. Bob replied 5 months ago.
Hi. Were you able to confirm if he is on a blood thinner?
Customer: replied 5 months ago.
He is on Amiodarone
Customer: replied 5 months ago.
sorry it took so long to respond had to check on my husband.
Customer: replied 5 months ago.
Expert:  Dr. Bob replied 5 months ago.
Thanks. Would you say the altered taste is sour like stomach acid? Or is it more of a mettalic taste? Also, how is his sense of smell? Has that changed at all?
Customer: replied 5 months ago.
Expert:  Dr. Bob replied 5 months ago.
There are several considerations for you to discuss with his doctors. One is his medications. Sometimes a new medication, or an interaction, can alter one's sense of taste. Another consideration is acid reflux, which is very common after an illness or prolonged hospitalization. He may need to get on an acid blocker such as protonix or nexium.Less likely is that he suffered a small stroke that has affected his taste centers.
Customer: replied 5 months ago.
He also takes omeprazole 20 mg he has not had a stroke.
Expert:  Dr. Bob replied 5 months ago.
A small stroke in the gustatory cortex can cause one to lose taste or experience abnormal taste. This can sometimes be seen on MRI but may be so small that it goes otherwise undetected. As for heartburn, it can occur at night while we sleep and alter our taste throughout the day. In addition to taking prilosec, he should be on GERD precautions.
Expert:  Dr. Bob replied 5 months ago.
GERD precautions:DietaryAvoid foods that may incite more acid production or have a higher acid content such as:citrus, tomato, vinegar, high fat foods (fried, etc.), olives and olive oil,nuts, dairy products, coffee, gum or hard candy Avoid foods/items that relax the Lower Esophageal Sphincter such as: alcohol, caffeine, peppermint BehavioralEffectiveness of reflux medications are related to the timing of when the medicine is ingested, so be sure to take it as directed by your physician (PPIs generally 30-60 minutes before a meal). Elevate the head of the bed 6-8 inches. It needs to be a gradual angle rather than a bending at the waist, so wedges should begin at least at the hips and extend the length of the body up to the head or lift should be on the bed frame or box springs rather than the mattress. This uses gravity to assist in keeping any refluxed material from remaining on the larynx as we sleep as there is no swallow reflex during sleep. Avoid eating 3-4 hours prior to laying down or sleeping. There will be a greater chance for a reflux episode when a person lays down if the stomach still has increased acid levels used during digestion.Eat smaller meals/do not overeat.Avoid bending over at the waist, especially after eating.Avoid wearing abdominally restrictive clothing such as tight pants, girdles, etc.Exercise on an empty stomach.
Expert:  Dr. Bob replied 5 months ago.
Does this make sense? Do you have any follow up questions?
Expert:  Dr. Bob replied 5 months ago.
Hi there. How's your husband doing today? Let me know if there is anything else I can do for you.